Hearing Problems

Overview

Some drugs may cause damage to your inner ear, particularly platinum-based chemotherapy drugs.  Other drugs that you may be taking in conjunction with your treatment may also contribute to hearing loss. Damage to your inner ear may cause hearing loss, dizziness and ringing in the ears. While there are no drug treatments for this side effect, there are steps you can take to manage your symptoms.

What hearing problems can be caused by cancer treatment?

Some cancer treatments may cause damage to the inner ear, also called ototoxicity, resulting in temporary or permanent hearing loss, dizziness and/or ringing in the ears (tinnitus). If you already have hearing loss, this damage may cause it to worsen.

Which chemotherapy drugs cause hearing problems?

The following chemotherapy drugs have been reported to cause hearing problems in 10-29% of patients:

  • Cisplatin (Platinol®)
  • Carboplatin (Paraplatin®)
  • Mechlorethamine (Mustargen®)

There are many other drugs that may cause hearing problems in some people. Some of the common ones that cancer patients may be taking include:

  • Aspirin (high-dose, long-term use)
  • Aminoglycoside antibiotics: erythromycin, gentamycin, tobramycin or streptomycin
  • Anti-nausea medications: promethazine (Phenergan®).
  • Diuretics: furosemide (Lasix®), acetazolamide (Diamox®)
  • Heart and blood pressure medications: metoprolol (Lopressor®)
  • Non-steroidal anti-inflammatory drugs (NSAIDs): ibuprofen (Advil®) naproxen sodium (Aleve®)

How do chemotherapy drugs cause hearing problems?

The platinum-based chemotherapy drugs are thought to cause ototoxicity by producing free radicals.[1] Free radicals are unstable molecules which are produced during many normal cellular processes that involve oxygen, such as burning fuel for energy. They are also formed from exposure to elements in the environment, like radiation, tobacco smoke and chemotherapy drugs. Free radicals are very reactive, meaning they interact with other atoms in order to regain a more balanced state. In this way, free radicals cause damage to cell walls, certain cell structures, and genetic material within the cells.

What are some symptoms of damage to your ears?

Ototoxicity may cause sounds to seem muffled. You may also experience ringing or abnormal sounds in the ears, a condition called tinnitus. Tinnitus can interfere with your ability to rest, concentrate or sleep at night. As your ototoxicity becomes worse, the sounds become louder.

Because your inner ear is involved in your sense of balance, one of the signs of ototoxicity is dizziness. If your dizziness worsens, it may be accompanied with nausea and vomiting. Notify your doctor immediately if you have any of these symptoms.

How are hearing problems treated?

If you have hearing loss, your doctor may recommend that you be fitted for a hearing aid. While there are not drug treatments for ototoxicity, research is ongoing to find new techniques to manage this side effect. For example, preliminary research suggests that ototoxicity caused by cisplatin may be ameliorated by melatonin and other antioxidants.[2] Antioxidants are organic substances that protect cells from the damaging effects of free radicals.

What else can I do?

There are a number of things you can do to help manage your hearing problems.

  • Avoid loud noises to prevent further damage.
  • Drink plenty of water to avoid dehydration, which may worsen your symptoms.
  • Avoid stress, anxiety and fatigue, which may worsen your symptoms.
  • Use a quiet radio, television or any low level sounds when you are trying to rest. The background sound may help you ignore the tinnitus and make it easier to sleep or rest.

Notify your doctor if you have any changes in the patterns of hearing problems that you are experiencing.

References

[1] Evans P, Halliwell B. Free radicals and hearing. Cause, consequence, and criteria. Ann N Y Acad Sci. 1999 Nov 28; 884: 19-40.

[2] Lopez-Gonzalez MA, Guerrero JM, Rojas F, Delgado F. Ototoxicity caused by cisplatin is ameliorated by melatonin and other antioxidants. Journal of Pineal Research 2000; 28(2):73.

Share


Sign up for the CancerConnect newsletter

Sign up for our newsletter and receive the latest news and updates about specific types of cancer.

  Close |  Please don't show me this again

Just another WordPress weblog
Facebook Twitter RSS